[Skip to Content]
[Skip to Content Landing]
Article
February 1991

Localized Morphea After Silicone Gel Breast Implantation: More Evidence for a Cause-and-Effect Relationship

Author Affiliations

Department of Dermatology Northwestern University Medical School 303 E Chicago Ave Chicago, IL 60611

Arch Dermatol. 1991;127(2):263. doi:10.1001/archderm.1991.01680020135021
Abstract

To the Editor.—  The cause-and-effect relationship between the exposure to silicone gel prostheses used in augmentation mammoplasty and sclerodermatous changes is still somewhat tenuous. A recent case report1 about the association prompted this article concerning a patient who developed localized morphea 2 months after the implantation of a silicone gel-filled prosthesis.

Report of a Case.—  A 64-year-old white woman was seen in July 1988, 7 months after undergoing augmentation mammoplasty of the left breast. Other than having had breast cancer, she was generally in good health, taking only captopril (Capoten) for hypertension. She had never taken levotryptophan.Seven weeks after the surgery she noticed a "bruise the size of a quarter." It changed to a reddish firm area with a slightly red rim and a pale center. Our clinical impression was morphea (localized scleroderma) confirmed by microscopic examination. Prior to the surgical implantation, the patient experienced mild arthritic symptoms

First Page Preview View Large
First page PDF preview
First page PDF preview
×